Indiana, 2005

Flash Flooding and Hail in Indiana, July 20 to 21, 2005

July 20 to 21, 2005 · NWS IND · 13 events in 7 counties and zones

A line of severe thunderstorms moved through central Indiana during the evening and overnight hours of 20-21 July 2005. Heavy rain and high winds were widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of severe thunderstorms moved through central Indiana during the evening and overnight hours of 20-21 July 2005. Heavy rain and high winds were widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST WED JUL 20 2005

.DISCUSSION...CONVECTION ONGOING ACROSS NW INDIANA WEST INTO IL. IN
ADDITION...ISOLATED CELLS CONT TO DEVELOP ACROSS ERN CWA. SPC HAS
ISSUED SVR TS WATCH IN EFFECT UNTIL 600 PM CDT FOR PORTIONS OF NRN
INDIANA.

OVRALL MODELS IN REASONABLE AGREEMENT. WL USE BLEND.

MAIN FORECAST ISSUE WL BE TSRA CHC OVR NEXT FEW DAYS.

VERY MOIST AND HUMID CONDITIONS CONT TO PREVAIL OVR THE FA. TONIGHT
WL BE NO EXCEPTION. DEWPOINTS ARE FORECAST TO REMAIN IN THE 70S
OVRNGT. IN ADDITION...SHOULD SEE AN MCS MV ACROSS PARTS OF THE CWA
OVRNGT. BOTH GFS/NAM PICK UP ON THIS FEATURE. PPW VALUES ARE OVR
1.5 ACROSS FA. LIS ARE WELL BLO 0C WITH CAPES IN EXCESS OF 2000
J/KG. MODEL SOUNDINGS CONT TO SHOW VERY UNSTABLE ATMOSPHERE THRU
OVRNGT HRS. AS MCS MVS ACROSS FA...HEAVY RAIN WL BE THE MAIN ISSUE.
IN ADDITION...AN ISOLATED DAMAGING WINDS THREAT EXISTS. WL INCREASE
POPS WITH HIGHEST POPS OVR NW FA AND TAPER BACK OVR SE.

STATIONARY FNT WL SLOWLY MV ACROSS CTRL AREA DURING THE DAY THU. FNT
WL NOT PROVIDE MUCH RELIEF AS IT WL MEANDER ACROSS THE FA. IN
ADDITION...UNSTABLE AIR OVR CWA WL ONCE AGAIN LEAD TO THE
POSSIBILITY OF TSRA. LIS WELL BLO 0C AND CAPES IN EXCESS OF 2000
J/KG. WL ONCE AGAIN MENTION TSRA THU ACROSS FA. SPC DOES HAVE MUCH
OF CWA IN SLIGHT RISK. IN ADDITION...PPW VALUES ARE STILL RUNNING
WELL OVR 1.5. WL HAVE TO KEEP A CLOSE EYE ON THE POSSIBLE FLOODING
ISSUES.

SIMILAR SET-UP THU NGT AS COMPARED TO TONIGHT. MCS COULD FORM ONCE
AGAIN AND MV ACROSS FA. STILL UNSTABLE WITH LOTS OF MOISTURE. THESE
NEXT COUPLE OF DAYS WL REALLY DEPEND ON WHERE BOUNDARIES ARE
LOCATED. FOR NOW...WL KEEP POPS THE SAME THU.

MET GUIDANCE A BIT COOL TONIGHT CONSIDERING EXPECTED CLD CVR
ASSOCIATED WITH MCS. WL LEAN TOWARD WARMER MAV NUMBERS. THU MAV
HIGHS ARE A BIT COOL. SHOULD SEE SOME SUNSHINE. WL GO WITH WARMER
MET NUMBERS. THU NGT...MOS IN GOOD SHAPE. WL USE BLEND.

STILL LOOKS HOT THIS WEEKEND. HEAT INDEX SHOULD BE IN UPPER 90S TO
THE LOWER 100S. FOR NOW...HWO HIGHLIGHTS ISSUE. WL NOT ISSUE ANY
HEAT WARNINGS JUST YET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JB
Hazardous weather outlook, Jul 20, 3:40 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EST WED JUL 20 2005

INZ021-028>031-035>049-051>057-060>065-067>072-211100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
340 PM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT

THIS IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL INDIANA. THE MAIN
THREATS FROM THESE STORMS WILL BE HEAVY RAINFALL AND LIGHTNING.
ISOLATED WIND DAMAGE WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A WEAK SURFACE FRONT WILL LINGER ACROSS CENTRAL INDIANA ON THURSDAY
THROUGH FRIDAY NIGHT. THUNDERSTORMS MAY ONCE AGAIN DEVELOP ALONG THIS
FRONT. IT IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL
BE SEVERE. THE MAIN THREAT AT THIS TIME FROM ANY STORMS THAT DEVELOP
IS LIGHTNING AND HEAVY RAINFALL.

A RIDGE OF HIGH PRESSURE WILL BRING SOME OF THE HOTTEST TEMPERATURES
OF THE YEAR TO CENTRAL INDIANA ON SATURDAY...SUNDAY AND MONDAY. HIGH
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S ACROSS CENTRAL
INDIANA. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S MAY PRODUCE
HEAT INDICES BETWEEN 100 AND 105 DEGREES ON SATURDAY...SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT ACROSS
CENTRAL INDIANA.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

PUMA/JB

The radar

The Indianapolis radar (KIND), 41 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Boone

When
July 20, 9:55 PM EST to 11:55 PM EST
Where
Boone County, Lebanon
Reported by
TRAINED SPOTTER
Coordinates
40.050, -86.467

State Road 32 was flooded one mile east of Interstate 65. Cars were stalled in the water.

Thunderstorm Wind, Tippecanoe

When
July 20, 9:55 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
40.417, -86.867

Trees were blown down at U.S. 52 and Union Street.

Flash Flood, Tippecanoe

When
July 20, 9:55 PM EST to 11:55 PM EST
Where
Tippecanoe County, Lafayette
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -86.867

Water was almost waist high over Sagamore Parkway in Lafayette.

Thunderstorm Wind, Tippecanoe

When
July 20, 10:15 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -86.867

Trees were blown down near the Lafayette Mall.

Thunderstorm Wind, Montgomery

When
July 20, 10:30 PM EST
Where
Montgomery County, 6 mi N of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -86.900

Trees were blown down.

Thunderstorm Wind, Clinton

When
July 20, 10:30 PM EST
Where
Clinton County, 4 mi WSW of Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -86.583

Trees were blown down.

Thunderstorm Wind, Hendricks

When
July 20, 11:30 PM EST
Where
Hendricks County, Avon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.400

Power lines were blown down.

Thunderstorm Wind, Hendricks

When
July 20, 11:40 PM EST
Where
Hendricks County, 1 mi W of Plainfield
Measured
62 kt (71 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.700, -86.417

A truck driver measured a 71 mph wind gust on Interstate 70.

Thunderstorm Wind, Boone

When
July 21, 12:00 AM EST
Where
Boone County, 4 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -86.467

Trees were blown down.

Thunderstorm Wind, Putnam

When
July 21, 12:30 AM EST
Where
Putnam County, 8 mi N of Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.867

Trees were blown down.

Thunderstorm Wind, Hendricks

When
July 21, 12:45 AM EST
Where
Hendricks County, Brownsburg
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.400

Flash Flood, Fountain

When
July 21, 2:00 AM EST to 3:00 AM EST
Where
Fountain County, Newtown
Reported by
DEPT OF HIGHWAYS
Coordinates
40.200, -87.150

Hail, Montgomery

When
July 21, 2:05 AM EST to 2:06 AM EST
Where
Montgomery County, 9 mi NW of Crawfordsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.017

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464798, 5464799, 5464800, 5464801, 5464802, 5464803, 5464804, 5464805, 5464806, 5464807, 5464808, 5464809, 5464810.